Alert archive / Iowa / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind chill advisory at Dec 25, 2017, 3:19 AM CST for Carroll County, Jo Daviess County, Stephenson County, Illinois; 7 counties in Iowa. It took effect at Dec 25, 2017, 7:28 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2017, 3:19 AM CST (09:19 UTC)
- In effect from
- Dec 25, 2017, 7:28 PM CST
- Expired
- Dec 26, 2017, 10:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS43 KDVN 250919 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 319 AM CST Mon Dec 25 2017 ...Bitterly Cold Christmas Night into Tuesday... .Below zero temperatures and a northwest breeze will create wind chill values around 20 below zero north of the Highway 30 corridor late tonight into Tuesday morning. IAZ040>042-051>054-ILZ001-002-007-251730- /O.NEW.KDVN.WC.Y.0001.171226T0800Z-171226T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 319 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills around 20 below zero. * WHERE...North of the Highway 30 corridor. * WHEN...2 AM to 10 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ RP Kinney/12
5 follow-up statements
745 WWUS43 KDVN 251638 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 1038 AM CST Mon Dec 25 2017 ...Bitterly Cold Christmas Night into Tuesday... .Below zero temperatures and a northwest breeze will create wind chill values around 20 below zero north of the Highway 30 corridor late tonight into Tuesday morning. IAZ040>042-051>054-ILZ001-002-007-260045- /O.CON.KDVN.WC.Y.0001.171226T0800Z-171226T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 1038 AM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills around 20 below zero. * WHERE...North of the Highway 30 corridor. * WHEN...2 AM to 10 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
088 WWUS43 KDVN 252031 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 231 PM CST Mon Dec 25 2017 ...Bitterly Cold Wind Chills Tonight into Tuesday... .Below zero temperatures and a northwest wind will create wind chill values around 20 below to 25 below zero north of the Highway 30 corridor overnight into Tuesday morning. IAZ040>042-051>054-ILZ001-002-007-260445- /O.EXT.KDVN.WC.Y.0001.171226T0600Z-171226T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 231 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of northwest Illinois, east central Iowa and northeast Iowa. * WHEN...Midnight to 10 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
489 WWUS43 KDVN 260128 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 728 PM CST Mon Dec 25 2017 ...Bitterly Cold Wind Chills Tonight into Tuesday... .Below zero temperatures and a northwest wind will create wind chill values around 20 below to 25 below zero north of the Highway 30 corridor overnight into Tuesday morning. IAZ040>042-051>054-ILZ001-002-007-260930- /O.EXT.KDVN.WC.Y.0001.171226T0128Z-171226T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 728 PM CST Mon Dec 25 2017 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of northwest Illinois, east central Iowa and northeast Iowa. * WHEN...This evening through 10 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
160 WWUS43 KDVN 260917 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 317 AM CST Tue Dec 26 2017 ...Bitterly Cold Wind Chills This Morning... .Below zero temperatures and a northwest wind are creating wind chill values around 20 below to 25 below zero north of the Highway 30 this morning. IAZ040>042-051>054-ILZ001-002-007-261600- /O.CON.KDVN.WC.Y.0001.000000T0000Z-171226T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 317 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills continue. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 to 25 below zero. * WHERE...North of Highway 30. * WHEN...Now to 10 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ RP Kinney
660 WWUS43 KDVN 261612 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 1012 AM CST Tue Dec 26 2017 ...Wind chill advisory has expired... IAZ040>042-051>054-ILZ001-002-007-261715- /O.EXP.KDVN.WC.Y.0001.000000T0000Z-171226T1600Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess- Stephenson-Carroll- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport, and Mount Carroll 1012 AM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY HAS EXPIRED... Wind chills have risen above advisory criteria so the advisory has expired. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 11:05 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 24, 11:05 PM CST, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1105 PM CST Sun Dec 24 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 320 PM CST Sun Dec 24 2017 Turns out it will be a white Christmas for many, as a storm system brought widespread accumulating snowfall of generally 1 to 4 inches overnight and today. The heavier amounts were focused across the southern cwa. Steadier mainly light snow has departed with even some thinning and sunshine occurring. This has increased low level instability with 0-3km lapse rates in excess of 7c/km leading to scattered intense snow showers bringing quick dendritic accumulating bursts and greatly reduced visibilities along with gusty winds. Much of the activity has been focused near the Mississippi River, and especially from Hwy 30 through I-80 moving east within much of previous winter weather advisory. Therefore, have extended winter weather advisory for the area around I-80 corridor along/e of Mississippi River until 00z to handle these impactful snow showers on busy roadways for Christmas Eve. Otherwise, much colder air to invade the region Christmas Day and linger rest of the new week. && .SHORT TERM...(This Evening through Monday) ISSUED AT 320 PM CST Sun Dec 24 2017 Snow showers should quickly dissipate with sunset followed by some decrease in cloud cover. However, a weak disturbance upstream will spread some more cloudiness back into the region overnight, with flurries and a chance of light snow mainly across the northern counties. This variable cloudiness will make for a challenge on low temperature forecast, but banking on at least several hours of mainly clear or partly cloudy skies in combination with the fresh light blanket of snow to go below cold side of guidance. Overall, have lows around 5 to 12 above. Arctic front will sweep across the region on Christmas Day. This cold air will be accompanied by some bouts of clouds and perhaps some flurries. Highs only recover mainly in the teens to around 20 degrees but may fall by afternoon, with brisk NW winds and strong CAA making it feel more like the single digits above and below zero. .LONG TERM...(Monday Night through Sunday) ISSUED AT 320 PM CST Sun Dec 24 2017 Main concern is cold temperatures. Much colder and well below normal temperatures expected throughout the extended as flow regime aloft generally W/NW. Combination of very cold temperatures falling into single digits above and below zero Christmas night and again Tuesday night, coupled with enough wind will bring very cold wind chills near advisory criteria especially north of I-80. This flow pattern will also be conducive for shuttling several low amplitude perturbations difficult to resolve at this range but capable of bringing bouts of clouds and flurries. Most pronounced shortwave and best chance for light snow right now appears to be on Thursday/Friday timeframe. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) ISSUED AT 1103 PM CST Sun Dec 24 2017 Cold and brisk conditions will continue through Christmas night, with occasional bouts of VFR higher level stratus and altocumulus clouds passing by. Winds will be west to northwest tonight, and switch to northwest early this morning, increasing to 15 to 25 kts through sunset. Visibility will be good in dry conditions. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...McClure AVIATION...Ervin
Hazardous weather outlook, Dec 24, 3:47 PM CST, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 PM CST Sun Dec 24 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-252200- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 PM CST Sun Dec 24 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Scattered snow showers will bring brief periods of low visibility, gusty winds and accumulations of less than an inch to portions of east central and northeast Iowa, and northwest Illinois until sunset. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Very cold air will move into the region Christmas day and remain over the area through at least Wednesday. Wind chills may be as low as 10 below to near 20 below zero by Tuesday morning north of Interstate 80. South of Interstate 80 wind chills may range from 5 below to 10 below zero. There will be occasional chances for at least light snow from Wednesday night through Saturday. There will also be the potential for more rounds of very cold air and dangerous wind chills by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
Nearby
Wind Chill Advisories in Iowa, 2017Wind Chill Advisories in Illinois, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.